Alert archive / Indiana / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 73, NWS Indianapolis, IN

March 22, 2026Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 22, 2026, 10:19 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2026, 10:19 PM EDT (02:19 UTC)
Expired
Mar 22, 2026, 11:00 PM EDT
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IN, Lawrence County, IN

The radar

The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 10:33 PM EDTTSTM WND DMGBedford, INLate report of t-storm winds blowing out transformer. T-storm winds downed power pole southwest of Mitchell. Time estd from radar.
Mar 22, 10:33 PM EDTTSTM WND DMGBedford, INLate report of t-storm winds blowing out transformer. Winds also downed power pole southwest of Mitchell. Time estd from radar.
Mar 22, 10:48 PM EDTTSTM WND DMGSeymour, INLate report of multiple trees downed by t-storm winds. Time estd from radar.
Mar 22, 10:53 PM EDTTSTM WND DMG4 Ene Seymour, INCorrects location of previous late report of multiple trees downed by t-storm winds.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 6:17 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2026-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2026-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS53 KIND 230219
SVRIND
INC071-093-230300-
/O.NEW.KIND.SV.W.0073.260323T0219Z-260323T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1019 PM EDT Sun Mar 22 2026

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Lawrence County in south central Indiana...
  Jackson County in south central Indiana...

* Until 1100 PM EDT.

* At 1019 PM EDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Bedford to 9 miles northeast
  of Shoals, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Seymour, Bedford, Brownstown, Mitchell, Crothersville, Oolitic,
  Medora, Heltonville, Norman, Tunnelton, Freetown, Vallonia,
  Pleasant View, Spring Mill State Park, Kurtz, and Cortland.

This includes Interstate 65 between mile markers 37 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3882 8664 3899 8640 3899 8632 3900 8632
      3901 8580 3881 8579 3874 8584 3873 8587
      3876 8591 3876 8594 3875 8598 3877 8598
      3876 8603 3878 8610 3876 8614 3878 8620
      3876 8628 3873 8631 3869 8631 3869 8663
TIME...MOT...LOC 0219Z 279DEG 52KT 3900 8637 3878 8669 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
1 follow-up statement
697 
WWUS53 KIND 230246
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1046 PM EDT Sun Mar 22 2026

INC093-230255-
/O.CAN.KIND.SV.W.0073.000000T0000Z-260323T0300Z/
Lawrence IN-
1046 PM EDT Sun Mar 22 2026

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central and southeastern Indiana.

LAT...LON 3876 8591 3876 8596 3875 8598 3877 8598
      3877 8602 3876 8603 3878 8606 3877 8607
      3878 8609 3876 8614 3878 8618 3876 8628
      3887 8628 3900 8615 3901 8580 3881 8579
      3874 8584 3873 8587
TIME...MOT...LOC 0245Z 279DEG 52KT 3895 8597 3873 8629 

$$

INC071-230300-
/O.CON.KIND.SV.W.0073.000000T0000Z-260323T0300Z/
Jackson IN-
1046 PM EDT Sun Mar 22 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR JACKSON COUNTY...

At 1045 PM EDT, severe thunderstorms were located along a line
extending from near Seymour to 13 miles northwest of Salem, moving
east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Seymour, Brownstown, Crothersville, Medora, Vallonia, Pleasant View,
Freetown, and Cortland.

This includes Interstate 65 between mile markers 37 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 8591 3876 8596 3875 8598 3877 8598
      3877 8602 3876 8603 3878 8606 3877 8607
      3878 8609 3876 8614 3878 8618 3876 8628
      3887 8628 3900 8615 3901 8580 3881 8579
      3874 8584 3873 8587
TIME...MOT...LOC 0245Z 279DEG 52KT 3895 8597 3873 8629 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 10:15 PM EDT, 4 minutes earlier. Its key messages:

  • Record breaking heat today with highs in the low to mid 80s
  • Severe weather likely this evening with large hail and damaging winds the main threats
  • Cooler on Monday with a warming trend through the workweek
  • Showers and thunderstorms possible Thursday and Thursday Night
  • Dry with slightly below temperatures Saturday and Sunday
Area forecast discussion, Mar 22, 10:15 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1015 PM EDT Sun Mar 22 2026

.KEY MESSAGES...

- Record breaking heat today with highs in the low to mid 80s

- Severe weather likely this evening with large hail and damaging
  winds the main threats

- Cooler on Monday with a warming trend through the workweek

- Showers and thunderstorms possible Thursday and Thursday Night

- Dry with slightly below temperatures Saturday and Sunday

&&

.FORECAST UPDATE...
Issued at 1014 PM EDT Sun Mar 22 2026

Thunderstorms are ongoing across central Indiana this evening. As of
10 pm there was a line from Knox County up to Randolph County with
storms tracking westward. The environment is still primed for
elevated storms with severe hail continuing to be the main threat
with up to 2" possible. Expecting these storms to be out of the area
by midnight, if not sooner. Forecast wise, only had to make changes
to the temperatures as storms have allowed quicker cooling than
previously forecasted.

&&

.MESOSCALE UPDATE...
Issued at 747 PM EDT Sun Mar 22 2026

Thunderstorms have rapidly formed across northern portions of
central Indiana in a region of increasingly low-upper level forcing
and moistening between 850-700 mb. This forcing is a combination of
FGEN, deep moisture convergence and upper level divergence which
will continue to overspread areas along and to the west of the
ongoing convection into central Illinois. As a result, additional
thunderstorms are expected to move into west-central Indiana before
9 pm.

Over the next few hours this low-upper level forcing will move into
an increasing instability axis (MUCAPE 1000-1500 j/kg) located
generally along and south of I-70. Combined with steep mid-level
lapse rates from 7.5-8 deg C/km and cloud bearing shear around 40
kts, an increasing large hail threat with some hail potentially over
2 inches in diameter will occur, especially with any left splits
from persistent supercell structures.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 209 PM EDT Sun Mar 22 2026

Through This Evening.

The primary focus for the next 12 hours is the progression of a
potent cold front currently slicing through the southern Great
Lakes. Ahead of this boundary, central Indiana is basking in an
anomalously warm airmass. With 850mb temperatures between 18-22C and
efficient mixing, surface temperatures have soared into the low 80s.
This puts record highs in jeopardy across many sites, including
Indianapolis. The current forecast high is 85 which would tie the
all-time March record for the city.

The environment is quite favorable for large hail today with 1500-
2000 J/kg MUCAPE this evening with equilibrium levels around 10-12km
along with a fairly straight hodograph and 60-70kts of
effective bulk shear.

Latest high-resolution guidance, including the HRRR and NAMNest,
shows convective initiation along the front to the northwest of
Indianapolis between 23Z and 00z. While surface dewpoints in the mid-
50s to low 60s are modest, steep mid-level lapse rates associated
with an overhead elevated mixed layer will provide sufficient
instability for robust updrafts. Initial development may be semi-
discrete, posing a threat for large hail given the elongated
hodographs. However, strong linear forcing along the front is
expected to quickly transition the mode into a line of storms. The
threat for damaging winds will increase once the storms grow upscale
but with the elevated nature of the thunderstorms, large hail looks
to be the bigger threat through much of central Indiana. The front
should clear the southern counties by 04z to 06z, bringing an end to
the severe threat and ushering in a much drier, colder airmass.

Tonight Through Wednesday.

The most jarring aspect of this forecast is the thermal transition.
Behind the front, strong cold air advection will take hold.
Temperatures that were in the 80s this afternoon will bottom out in
the low to mid-30s by daybreak Monday. A secondary shortwave will
pass through the Great Lakes on Monday, keeping cloud cover
prevalent across the northern half of the state. Highs will struggle
to reach 50, representing a nearly 30-degree departure from Sunday.
Brisk northwest winds will make it feel even colder throughout the
day.

Surface high pressure builds in on Tuesday, leading to clearer skies
and light winds, though temperatures remain seasonably cool with
highs in the mid-50s. The high shifts eastward by mid-week, allowing
the low-level flow to return to the southwest. This starts a warming
trend as warm air advection ramps back up ahead of the next late-
week system. Wednesday will see a return to the 60s across much of
the region.

&&

.LONG TERM (Wednesday night through Sunday)...
Issued at 209 PM EDT Sun Mar 22 2026

Wednesday Night through Sunday...

A weak short wave with northwest flow aloft is expected to pass
across Indiana on Wednesday night into Thursday. However, conditions
at the surface will be a bit more favorable for precipitation. A
lingering frontal boundary will be found across Central Indiana and
through Thursday, surface low pressure is suggested to push along
that front, before exiting east and pushing the cold front farther
southeast. Ample moisture appears to be present during this time,
thus chance for showers and thunderstorms will be needed on
Wednesday night as the upper support passes and through Thursday
night as the surface low passes dragging the surface cold front
south. Models suggest an active lower level jet in place at his
time, thus severe weather may be possible.

On Friday morning, some low pops may be used due to potential timing
differences with the frontal passage, but confidence for rain on
Friday is low. This is due to a cooler and drier pattern appearing
to set up for next weekend. Strong ridging is suggested to build
across the western CONUS on Friday through Sunday. This will set up
subsidence and NW flow aloft flowing across the upper midwest into
Central Indiana. A large area of associated high pressure is
suggested to build across the region for the weekend. This will
result in more dry weather with slightly below normal temperatures.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 747 PM EDT Sun Mar 22 2026

Impacts:

-Northerly wind gusts up to 30kts through 05Z
-TSRA likely over a 2 to 3 hour window, generally after 00Z
-MVFR cigs 03Z through the morning

Discussion:

Conditions are expected to deteriorate to MVFR within the first 6
hours of the TAF period as a line of thunderstorms move from north
to south across central Indiana. TSRA will bring reduced vsbys and
MVFR cigs starting at LAF and progressing southeast to the other
terminals. Large hail will be possible in these storms along with an
increasing threat for damaging winds towards BMG. MVFR cigs then
will continue through the at least the morning. Winds will gust
upwards of 30kts through 05Z. Winds will decrease as we get into
tomorrow but will remain generally out of the north.

&&

.CLIMATE...
Issued at 209 PM EDT Sun Mar 22 2026

A new record high temperature of 84 degrees was set for today with
the old record being 82 set in 1907. The all time record for March
is 85 degrees and may be set with several hours of heating left in
the day.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...KF
SHORT TERM...White
LONG TERM...Puma
AVIATION...KF
CLIMATE...White
Hazardous weather outlook, Mar 22, 9:20 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
920 PM EDT Sun Mar 22 2026

INZ021-028>031-035>049-051>057-060>065-067>072-240130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
920 PM EDT Sun Mar 22 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms will cross central Indiana this evening into
the early overnight. Embedded strong to severe storms will produce
large hail and or strong to damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Thursday and Thursday night...although it
is too soon to determine if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Local storm report, Mar 22, 9:45 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
945 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Hail             4 W Carlisle            38.96N 87.47W
03/22/2026  E1.50 Inch       Sullivan           IN   Public

            Also E60 mph gust. Hail 1.25 to 1.50.

&&

AGM
Local storm report, Mar 22, 9:48 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
948 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     Hail             1 NE Ball State Univers 40.20N 85.40W
03/22/2026  E1.00 Inch       Delaware           IN   Public

&&

AGM
Local storm report, Mar 22, 9:55 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
955 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     Tstm Wnd Gst     4 NW Ball State Univers 40.24N 85.45W
03/22/2026  E60 MPH          Delaware           IN   Public

            Time estimated from radar. Also 0.75 inch
            hail.

&&

AGM
Local storm report, Mar 22, 10:03 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1003 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Hail             1 W Franklin            39.50N 86.08W
03/22/2026  E1.00 Inch       Johnson            IN   Public

&&

AGM
Local storm report, Mar 22, 10:15 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1015 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Hail             2 NE Prairie Creek Rese 40.14N 85.25W
03/22/2026  E1.00 Inch       Delaware           IN   Public

&&

AGM
Local storm report, Mar 22, 10:18 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1018 PM EDT Sun Mar 22 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Hail             Monrovia                39.58N 86.48W
03/22/2026  M1.00 Inch       Morgan             IN   Amateur Radio

            Time estimated from radar. Winds 25 mph.

&&

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 8:21 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion39 min
Mar 22, 8:22 PM EDTSevere Thunderstorm WarningINDDelaware, Howard, Madison, Tipton38 min
Mar 22, 8:27 PM EDTSevere Thunderstorm WarningINDHoward33 min
Mar 22, 8:34 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam41 min
Mar 22, 8:49 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph41 min
Mar 22, 8:50 PM EDTSevere Thunderstorm WarningINDParke, Putnam25 min
Mar 22, 8:56 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam, Vigo49 min
Mar 22, 9:08 PM EDTSevere Thunderstorm WarningINDHancock, Hendricks, Marion, Morgan, Putnam52 min
Mar 22, 9:08 PM EDTSevere Thunderstorm WarningINDDelaware, Madison, Tipton37 min
Mar 22, 9:11 PM EDTSevere Thunderstorm WarningINDRandolph19 min
Mar 22, 9:14 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan46 min
Mar 22, 9:24 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Owen, Sullivan, Vigo40 min
Mar 22, 9:31 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph44 min
Mar 22, 9:41 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan, Shelby49 min
Mar 22, 9:54 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Lawrence, Martin51 min
Mar 22, 9:55 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Marion, Rush, Shelby33 min
Mar 22, 9:56 PM EDTSevere Thunderstorm WarningINDKnox32 min
Mar 22, 10:00 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Daviess, Greene, Johnson, Lawrence and 3 more34 min
Mar 22, 10:17 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 2 more43 min
Mar 22, 10:23 PM EDTSevere Thunderstorm WarningINDDecatur, Johnson, Rush, Shelby33 min
Mar 22, 10:52 PM EDTSevere Thunderstorm WarningINDDecatur, Jackson, Jennings23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.